Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2017, 4:03 PM EDT for Madison County, Oneida County, Onondaga County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 4:03 PM EDT (20:03 UTC)
- Expired
- Aug 12, 2017, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, NY, Oneida County, NY, Onondaga County, NY
The radar
The Ft Drum radar (KTYX), 78 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:02 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 12, 4:02 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Binghamton NY 402 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving frontal boundary will bring more showers and thunderstorms into this evening. Later tonight and Sunday, drier air will slowly build into the region, courtesy of incoming high pressure. Monday should be rain-free, with near seasonable temperatures. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of mid afternoon, scattered thunderstorms developing on radar and some of these have shown indications of being strong so several warnings have already been issued. Most of the region excluding western Finger Lakes is under a Severe Thunderstorm Watch until 9 pm. The overall set up is prefrontal trough pushing across the region ahead of a cold front. ML CAPES are maxing out around 1000 j/kg with deep layer shear of 35-40 knots. These parameters are themselves quite good however closer inspection of soundings indicates warm layer near 600 mb so mid level lapse rates not especially good. Also, there is a dry layer just above this. Thus, while we expect continuing storms, some of which may continue to be severe and produce strong winds/large hail, this doesn't look to be a major widespread severe weather event. Storms may also produce brief heavy rainfall however they should be fast moving and given PWATs under 1.5 inches, flash flooding does not look to be a big threat. As we head through early this evening showers/storms continue due to forcing from both the surface trough and shortwave energy aloft moving through aloft and will be most widespread for areas from roughly I-81 eastward. By mid evening, expect most of the activity to be winding down as it exits eastern counties though the actual cold front doesn't move through until overnight. As the upper trough moves into NY/PA from the west later tonight, cooling aloft, trapped low-level moisture, and upslope NW flow over CNY will keep lower clouds over the region, along with isolated sprinkles or showers. Farther south over NY's southern tier and NEPA, partial clearing is likely. Lows by daybreak should be mostly in the lower 60s. Sunday, morning clouds and a few showers/sprinkles over CNY, should give way to clearing skies during the afternoon, with low-level drying and large scale subsidence setting in. For NEPA, partly-mostly sunny skies are foreseen. Readings Sunday will be cooler, with afternoon highs generally in the low to mid 70s. For Sunday night, high pressure moves in bringing clear skies, light winds and cool temperatures. Lows will be in the 50s. Valley fog will be possible by morning. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Scenario continues with a trof over the Great Lakes, weak high pressure over the area, and deep moisture and convection off to the south. Little in the way of active weather for the Monday - Tuesday time period, but with lowered heights aloft and seasonal heating, isolated showers and thunderstorms possible each day, with a somewhat better chance on Tuesday as the surface high retreats and the lakes short waves advances. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Weak ridging on Wednesday will bring a dry day but yet another short wave will press in from the west for Thursday. This latest system looks a bit more vigorous and has tapped deeper moisture from the south. Result will be a better chance of showers and thunderstorms as the surface low moves through NY. Instability lingers into Friday as the upper trof lags behind the surface system. this will keep a chance of showers and isolated storms in the forecast. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Expect scattered showers and thunderstorms to affect TAF sites this afternoon into early this evening. Timing wise, the threat will be between 18-22z for KSYR, 19-23z for KITH/KELM, 20-0z for KBGM, and 21-0z for KAVP. Generally expect at least brief MVFR restrictions as storms move through with the chance visbys could go down to IFR in any heavier storms. Storms move out this evening. Later this evening into the overnight, there are some indications that lower clouds could redevelop over portions of CNY/NEPA. We've advertised some MVFR restrictions after about 06z with the potential for brief IFR restrictions, especially KBGM. Cigs improve to VFR by midday Sunday. Surface winds will turn S-SW 8-10 kt for much of today, before shifting to W-NW this evening around 5 kt. Outlook... Sunday night through Tuesday...VFR most of the time. Possible exceptions are early morning fog (mainly KELM), and the potential for a few showers/thunderstorms Tuesday afternoon. Wednesday...Primarily VFR. Thursday...Chance of showers/storms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...PCF SHORT TERM...DGM LONG TERM...DGM AVIATION...PCF
Hazardous weather outlook, Aug 12, 3:01 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 301 PM EDT Sat Aug 12 2017 NYZ009-018-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-131915- Northern Oneida-Onondaga-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 301 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ015>017-022>024-131915- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung- 301 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will be possible this afternoon ahead of an approaching cold front. There is the slight chance an isolated storm could produce strong winds or hail however expect any severe weather to remain primarily to the east. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 12, 2:18 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
218 PM EDT SAT AUG 12 2017
NYZ025-044-121845-
Cortland NY-Tompkins NY-
218 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CORTLAND AND
CENTRAL TOMPKINS COUNTIES UNTIL 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeville, or near Ithaca, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Danby, Homer,
Virgil, Groton and Dryden.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4248 7662 4269 7610 4246 7597 4241 7622
4241 7628 4239 7630 4233 7658
TIME...MOT...LOC 1818Z 246DEG 23KT 4246 7638
MDPSpecial weather statement, Aug 12, 2:31 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
231 PM EDT SAT AUG 12 2017
NYZ036-045-046-121900-
Otsego NY-Chenango NY-Madison NY-
231 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN OTSEGO...SOUTHEASTERN
MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 300 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbus, or 11 miles northeast of Norwich, moving east at 55 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Hyde Park, Middlefield, Hartwick, Cooperstown, Edmeston, Pittsfield,
Springfield, Richfield Springs, Burlington and New Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4270 7470 4259 7543 4273 7548 4288 7503
4283 7491 4283 7489 4290 7488 4287 7478
TIME...MOT...LOC 1831Z 250DEG 47KT 4267 7538
RRMSpecial weather statement, Aug 12, 2:57 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 PM EDT SAT AUG 12 2017
NYZ016>018-121930-
Onondaga NY-Southern Cayuga NY-Seneca NY-
257 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...NORTHERN
CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES UNTIL 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cayuga, or near Seneca Falls, moving east at 30 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Seneca Falls, Solvay, Owasco, Sennett,
Fleming, Skaneateles and Marcellus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4288 7613 4279 7676 4296 7683 4303 7659
4303 7650 4306 7649 4313 7623
TIME...MOT...LOC 1857Z 253DEG 27KT 4290 7670
DGMSpecial weather statement, Aug 12, 3:18 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT SAT AUG 12 2017
NYZ044-045-121945-
Chenango NY-Cortland NY-
318 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marathon, moving east at 20 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Virgil, Cincinnatus, Willet, Marathon, Pitcher, Lapeer, Pharsalia,
German, Mc Donough and East Freetown.
LAT...LON 4264 7576 4238 7570 4237 7586 4241 7587
4241 7615 4254 7619
TIME...MOT...LOC 1917Z 259DEG 19KT 4247 7607
DGMSpecial weather statement, Aug 12, 3:31 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT SAT AUG 12 2017
NYZ046-121945-
Otsego NY-
331 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
345 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or near Cooperstown, moving east at 30 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Middlefield, Westford, Cherry Valley, Betty And Wilbur Davis State
Park, Glimmerglass State Park, East Springfield and Salt Springville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4265 7487 4281 7490 4286 7474 4283 7466
4283 7465 4282 7465 4276 7467 4265 7464
TIME...MOT...LOC 1931Z 257DEG 26KT 4273 7483
RRMLocal storm report, Aug 12, 4:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL CINCINNATUS 42.53N 75.88W
08/12/2017 E1.00 INCH CORTLAND NY FACEBOOK
DIME TO QUARTER SIZE HAIL
&&
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:18 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 27 min |
| Aug 12, 2:31 PM EDT | Special Weather Statement | BGM | Otsego | 29 min |
| Aug 12, 2:50 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 55 min |
| Aug 12, 2:54 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 36 min |
| Aug 12, 2:57 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 33 min |
| Aug 12, 3:18 PM EDT | Special Weather Statement | BGM | Cortland | 27 min |
| Aug 12, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 35 min |
| Aug 12, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 49 min |
| Aug 12, 3:31 PM EDT | Special Weather Statement | BGM | Otsego | 14 min |
| Aug 12, 3:35 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 40 min |
| Aug 12, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 39 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | BGM | Cortland | 47 min |
| Aug 12, 4:44 PM EDT | Special Weather Statement | BGM | Otsego | 46 min |
| Aug 12, 4:45 PM EDT | Special Weather Statement | BGM | Oneida | 15 min |
| Aug 12, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 40 min |
| Aug 12, 5:20 PM EDT | Special Weather Statement | BGM | Madison | 25 min |
| Aug 12, 5:57 PM EDT | Special Weather Statement | BGM | Otsego | 33 min |
| Aug 12, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 11 min |
| Aug 12, 6:28 PM EDT | Special Weather Statement | BGM | Delaware | 32 min |
| Aug 12, 6:57 PM EDT | Special Weather Statement | BGM | Schoharie | 18 min |
| Aug 12, 7:27 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 33 min |
| Aug 12, 7:59 PM EDT | Special Weather Statement | BGM | Broome | 31 min |
| Aug 12, 3:49 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 41 min |
| Aug 12, 4:25 PM EDT | Special Weather Statement | BGM | Bradford | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.